Fatal thyrotoxic cardiomyopathy in a young manBMJ 2008; 337 doi: https://doi.org/10.1136/bmj.a531 (Published 28 November 2008) Cite this as: BMJ 2008;337:a531
- May Ching Soh, rheumatology research registrar1,
- Michael Croxson, endocrinologist2
- 1Department of Medicine, North Shore Hospital, Auckland, New Zealand
- 2Department of Endocrinology, Greenlane Clinical Centre, Auckland
- Correspondence to: M Croxson, Thyroid Clinic, Greenlane Clinical Centre, PO Box 92-189, Auckland, New Zealand
- Accepted 29 April 2008
Epidemiological studies show an excess vascular mortality associated with hyperthyroidism, even after radioiodine treatment, and in people aged under 50.1 2 Thyrotoxic cardiomyopathy is a distinct clinical entity with devastating clinical consequences. It can affect young people even in the absence of underlying cardiac disease.3 4 It often presents as heart failure. Most cases are reversible, with cardiac function improving after thyroid function returns to normal.4 5 6 7 However, in the acute setting, the severity of the illness may result in fatalities despite treatment.8 9 10 This represents an important exception to the general principle that β blockers should be used in most hyperthyroid patients with tachyarrhythmias.
We present the case of a young man with chronic hyperthyroid Graves’ disease, who was admitted to hospital with severe heart failure, rapid atrial fibrillation, and pneumonia and died despite resuscitation.
A man in his 20s with known hyperthyroid Graves’ disease was admitted to hospital critically ill after five days of breathlessness, cough, and abdominal pain.
He had presented several years earlier with weight loss, proximal myopathy, a large goitre, and threefold increase of …